[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

[IPk] Re: Glucose absorption; and some advice please!

In a message dated 5/17/2002 6:17:50 PM GMT Daylight Time, lots of you write 
about glucose absorption.

Hi everyone,

Why is it that the simplest questions can be the most difficult?!  It is true 
that buccal (cheek) and sublingual (under the tongue) absorption is possible 
for many drugs with complex molecular structures.  I don't see why that 
shouldn't happen with much more simply constructed glucose. (I can't find 
anything useful in the medical literature of the last 15 years or so - but I 
expect any work would have been done a long time before that.  A physiologist 
might be able to help - are there any in the Group?)  The glucose has to be 
given in a form that can't be digested further (eg, as has been said, sugar - 
sucrose - would be useless), and it has to stay in its place or it'll be 
swallowed and metabolised - and substances that don't need further digestion 
and are already in solution are absorbed quickly. However, I do agree with 
the concerns that an unconscious or subconscious person might aspirate 
(inhale) the initially gel-like stuff smeared into their cheek, as this will 
become more liquid with contact, warmth and saliva production so more likely 
to be swallowed or - dangerous - aspirated.  But if this is a life-saving 
action, then like Tony I'd go for it!

Can I ask for some advice from you veterans?  Today I had the fourth "bad 
site" out of the last five sites.  The problem seems to be that the site just 
stops working - had the usual insulin etc, three hours later bg 22 - multiple 
boluses and still 17 after several hours, and now there are ketones - on to 
the injections!  I'm OK, there's no redness or tenderness at site, pump's 
working fine, no bubbles etc, same sort of food and activity, cannula not 
kinked and still working on removal, I rotate sites so each is used less than 
once a month, each site never used more than four days...any thoughts?  I am 
really worried because one of the reasons I went on the pump in the first 
place was because of problems with absorption....but then when you're jabbing 
5+ times a day that's a reasonable complication, while using a site for 3 
days a month shouldn't cause that sort of problem, should it?
I receive the "end of day" Group format, will change that shortly, please 
feel free to contact me directly.

for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
help SUPPORT Insulin Pumpers http://www.insulin-pumpers.org/donate.shtml